First Blood Test Results

I have been on thyroxine for the past six months now and have been on 200mcg for the past three weeks. I am feeling no improvement at all. I have had my blood test results today and wondered if they could be interpreted for me.

I have posted the lab ranges as well on my test results report and put the lab comments. My GP has said no action is needed for any of them.

serum vit D - 23nmol/L (>50) "low"

serum folate 16.2 ng/ml (2.6 - 20.1)

serum ferritin 224ng/ml (34- 528)

serum vitamin B12 628 ng/l (220 -914)

serum cortisol 567 nmol/l (171- 536) "High"

serum free T3 9.8 pmol/L (3.9 - 6.8) "High" consistent with over replacement with thyroxine

serum TSH level <0.02 mIU/L (0.30 - 5.50) "Low" consistent with over replacement with thyroxine

6 Replies

  • Hi

    I am relatively new to this site so the only result I can comment on is the Vit D which is low

    Mine was 22 so near to yours and my G.P. perscribe a Vit D/Calcium combination which gave me 800i.u a day but when I posted the info on this site I was told I should not have been given the calcium as I had not had that checked and also the Vit D dose was far too low.

    Apparently if you take 1000i.u. a day it just keeps the level the same. I am now taking 6000i.u a day and in the form of a spray as this absorbs better than tabtets, but its early days yet as only been using 11 days

    Kind regards browny

  • Sorry forgot to add low Vit D can cause some symptoms similiar to hypothyroid

  • Who prescribed you 200mcg? It may be that you are on too much. The symptoms of too much thyroxine can be similar to not enough. The reason I ask who is prescribing is that there may be a reason you are being over medicated.

    However, if it was your GP I am surprised that he didn't want to lower your dose. Your T3 is above range which isn't ideal unless you have a problem with getting it into your cells, but it is unlikely a GP would diagnose that problem which is why I wondered who was prescribing.

    You could try reducing your thyroxine to see what happens but you need to sort out your vitamin D too. If your vitamin D is low you will not feel well whatever dose of thyroxine you are on. Vitamin D is involved in something like 300 metabolic processes so is very important.

    I would be wary of taking large doses of vitamin D without presription but around 2000-3000iu should be fine especially at this time of year. Try to get out in the sunshine for around 20 minutes in the middle of the day (between 11am and 3pm). During this time you should produced around 4000 - 5000iu depending on skin colour. Be careful not to burn. If you burn easily go out for 10 minutes and then another 10 minutes a couple of hours later. If you are also taking 2000-3000iu a day as a supplement, you should be able to get your levels up.

    Your cortisol level is high. What time of day was this taken? Perhaps it is because your T3 is so high but if it was taken in the middle of the day, it may be the early stages of adrenal fatigue. This can be reversed so it may be worth doing a search on the internet for information on how to deal with this. It is mainly self-help measures.

    Your other results look ok to me, but I am not medically qualified so I may have missed something.

    I am quite amazed that, with these results, your doctor didn't feel any action was required!

    If once your vitamin D levels are good, you are still not feeling well on a good dose of thyroxine, you may require the addition of T3 (liothyronine) but it doesn't look like you have a conversion problem as your T3 is currently high.

    I hope that helps a little.

    Carolyn x

  • Dr S increased my Levo to see if I would notice an improvement at a higher dose as it doesn't work for me at all. I had my blood test done at 8.10am to check my cortisol levels.

    Thank you Carolyn. x

  • Ah! That explains the high dose, which is why I asked who prescribed it :) You should go with what Dr S recommends.

    He tends to go with levo first, knowing that all some people need is a high enough dose. If that doesn't work, he will try other alternatives.

    I have never met him but I do hope to be able to afford to see him one day :)

    It would be a good idea to ask Dr S about your cortisol. It is only a little high for that time of day so probably nothing to worry about. If it was taken later in the day then I would be thinking "adrenal fatigue".

    I really do think you will see some improvement on raising your vitamin D levels. I did notice an improvement on increasing mine. The fatigue was less, the joint and muscle pain improved and the rib pain on walking stopped. I now spend time in the sun every day that we have some (which doesn't seem to be very often at the moment!) I have always felt better for getting some sun. The good thing about the sun is that you can't overdose of vitamin D from the sun. Once your body has enough, it switches off production. I also take 2000iu a day, except on days that I go in the sun. High doses are best taken with supervision from someone who knows what they are doing. Perhaps Dr S might know something about this? It might be worth asking what he recommends.

    Carolyn x

  • Thank you again Carolyn. It is very much appreciated. x


You may also like...